Tornadoes · United States · Indiana · 2006

F2 tornado, Greenwood to Shelbyville, Indiana, March 31, 2006

From Greenwood to Shelbyville, this F2 tornado ran 17.0 miles across Johnson and Shelby counties on March 31, 2006, touching down at 7:20 PM EST and reaching 700 yards wide. It killed nobody and injured 1, and did $8.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
March 31, 2006
Touchdown
7:20 PM EST (00:20 UTC)
Path length
17.0 miles (27.4 km)
Path width
700 yards (640 m)
Deaths
0
Injuries
1
Property damage
$8.0 million
Counties
Johnson and Shelby counties
Touchdown point
39.620, -86.100
Lift-off point
39.680, -85.780
Record number
205

What the Weather Service recorded

Severe thunderstorms which formed over northwest central Indiana quickly transitioned to a powerful and expanding squall line with embedded supercells that moved southeast through central Indiana during the afternoon and evening of 31 March 2006. Two tornadoes touched down in the 9-county Indianapolis metropolitan area, one of which was on the ground for 17 miles and did an estimated 8 million dollars in damage.

A tornado touched down just west of Interstate 65 and Main Street in Greenwood on the evening of 31 March 2006. This tornado was on the ground for 25 minutes, covered an area 17 miles long, and caused significant damage to several homes and businesses along its path, which continued into neighboring Shelby County. At its peak, near the small town of London in Shelby County, the tornado was a strong F2, with a width of four tenths of a mile. The tornado lifted near US 52 and State Road 9 in north central Shelby County. According to the American Red Cross of Greater Indianapolis, more than 140 homes were damaged, some of them severely. Fortunately, no fatalities or life-threatening injuries were reported, although at least one driver, Megan Mahoney of Chesterfield, MO, sustained a concussion when her car was rolled or tossed off of Interstate 74 in Shelby County and into the yard of a home over 150 feet away. This was the third significant tornado in just over three and a half years to affect the southern suburbs of the Indianapolis metropolitan area.

A tornado touched down just west of Interstate 65 and Main Street in Greenwood on the evening of 31 March 2006. This tornado was on the ground for 25 minutes, covered an area 17 miles long, and caused significant damage to several homes and businesses along its path, which continued into neighboring Shelby County. At its peak, near the small town of London in Shelby County, the tornado was a strong F2, with a width of four tenths of a mile. The tornado lifted near US 52 and State Road 9 in north central Shelby County. According to the American Red Cross of Greater Indianapolis, more than 140 homes were damaged, some of them severely. Fortunately, no fatalities or life-threatening injuries were reported, although at least one driver, Megan Mahoney of Chesterfield, MO, sustained a concussion when her car was rolled or tossed off of Interstate 74 in Shelby County and into the yard of a home over 150 feet away. This was the third significant tornado in just over three and a half years to affect the southern suburbs of the Indianapolis metropolitan area.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Mar 31, 12:52 PM EST, 6 hours 28 minutes earlier.

Area forecast discussion, Mar 31, 12:52 PM EST, 6 hours 28 minutes before
XUS63 KIND 280722
AFDIND

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 PM EST FRI MAR 31 2006

.DISCUSSION...MAIN PROBLEM IS THREAT OF THUNDER/SVR TONIGHT.

DRY SLOT IS NOW CLEARING SKIES OVER AREA. DEWPOINT AXIS IS ALONG
WESTERN BORDER OF CWA. PRETTY GOOD WINDS ALSO...ALTHO NOT MUCH
DIRECTIONAL SHEAR. WITH HEATING AND WIND...LIKE SPC OUTLOOK FOR
SLIGHT RISK OVER MOST OF CWA. QUESTION IS WHERE/WHEN THINGS WILL
FIRE. SUSPECT IT WILL BE NEAR THE MOISTURE AXIS...DEWPOINTS WEST OF
THERE FALL OFF RAPIDLY.

UNDER THIS SCENARIO...LINE TO FIRE LATE THIS AFTERNOON. PROBABLY
BROKEN SINCE MOISTURE IS NOT THAT GREAT. HIGH CHANCE POPS IN ORDER.
SEVERE POSSIBLE WITH DRY AIR ALOFT AND RAPID HEATING IN ADVANCE OF
LINE. WILL MENTION SVR IN GRIDS.

MODELS IN GOOD AGREEMENT ABOUT DRIER AIR SWEEPING IN TONIGHT...
BRINGING A DRY SPELL UNTIL WARM FRONT SHOWS UP SUNDAY.

MOS TEMPS LOOK A LITTLE HIGH TONIGHT AND SATURDAY BASED ON WHATS
UPSTREAM...AND ALSO SATURDAY NIGHT SINCE MOST MODELS HAVE BEEN A
LITTLE FAST LATELY...WHICH MEANS CLOUDS MAY BE SLOW TO ARRIVE.
GUIDANCE CLOSE ON SUNDAY AND WILL TAKE CONSENSUS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KWIATKOWSKI
Hazardous weather outlook, Mar 31, 12:59 PM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST FRI MAR 31 2006

INZ021-028>031-035>049-051>057-060>065-067>072-011100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1159 AM CST FRI MAR 31 2006 /1259 PM EST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ACROSS
CENTRAL INDIANA BY THE MID TO LATE AFTERNOON HOURS...AND LINGER
INTO THE LATE EVENING HOURS. PRESENT INDICATIONS ARE THAT SOME OF
THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE. THE MOST LIKELY TIME FOR SEVERE
WEATHER APPEARS TO BE FROM ABOUT 300 PM TO 900 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER STORM SYSTEM WILL TARGET THE AREA FOR MORE THUNDERSTORMS
LATE SUNDAY THROUGH SUNDAY NIGHT. THIS SYSTEM ALSO APPEARS CAPABLE
OF PRODUCING SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM THROUGH THE LATE EVENING
HOURS TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

In the hours before

Local storm report, Mar 31, 6:53 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             2 W CLOVERDALE          39.52N 86.84W
03/31/2006  E0.75 INCH       PUTNAM             IN   TRAINED SPOTTER

0650 PM     HAIL             6 N NOBLESVILLE         40.14N 86.03W
03/31/2006  E1.00 INCH       HAMILTON           IN   TRAINED SPOTTER

0648 PM     HAIL             MOORESVILLE             39.62N 86.37W
03/31/2006  E1.00 INCH       MORGAN             IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 31, 6:57 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             MOORESVILLE             39.62N 86.37W
03/31/2006  E1.00 INCH       MORGAN             IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 31, 7:08 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     8 NE DANVILLE           39.84N 86.41W
03/31/2006                   HENDRICKS          IN   AMATEUR RADIO

            24 INCH DIAMTER TRE AND ROOF SHEETING 90 DEGREES APART

0653 PM     HAIL             CLOVERDALE              39.52N 86.80W
03/31/2006  E1.75 INCH       PUTNAM             IN   LAW ENFORCEMENT

            I70 AT MILE MARKER 39

0642 PM     TSTM WND DMG     8 NE DANVILLE           39.84N 86.41W
03/31/2006                   HENDRICKS          IN   AMATEUR RADIO

            DEAD TREE 20 INCH DIAMETER DOWN

&&

CP
Local storm report, Mar 31, 7:10 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     INDIANAPOLIS            39.78N 86.15W
03/31/2006  M61 MPH          MARION             IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 31, 7:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             HYMERA                  39.19N 87.30W
03/31/2006  E1.75 INCH       SULLIVAN           IN   AMATEUR RADIO

0711 PM     HAIL             12 SE BRAZIL            39.40N 86.96W
03/31/2006  E0.75 INCH       CLAY               IN   AMATEUR RADIO

&&

CP
Local storm report, Mar 31, 7:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
719 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             JASONVILLE              39.16N 87.20W
03/31/2006  E1.75 INCH       GREENE             IN   AMATEUR RADIO

&&

CP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

0.3 hours before the tornado, 185 km from the path. April 1, 2006.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 207 joules per kilogram, CIN -88, lifted condensation level 606 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-04-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 346 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-88 J/kg
Surface CAPE
254 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.8
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Shelbyville (GEZ), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 30 km away, was scanning. The volume nearest the touchdown began at 00:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of March 31, 2006

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 316:05 PM ESTF1Jackson, MI7.065$200,000
March 316:39 PM ESTF0Hendricks, IN2.075$50,000
March 317:38 PM ESTF2Van Wert, OH2.0300$1.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.